this is typically me
it's difficult to say whether you are bipolar or not. Pdocs without exception tell you if you get manic/hypomanic even ONCE then you are bipolar. Whether this is true or not, nobody knows. There is a person though Akiskal (psychiatrist, google him) he classifies this as BP III or cyclothemia (mild BP) that is antidepressant induced mania. BUT since you said you need an antidepressant regularly (most likely you are BP II at least) then chances exist you will get hypomanic again and again. The more the recurrence of hypomania the bad it is for the brain, they think it's destructive in the long run. So I agree with your pdoc that you should follow the routine of a bipolar patient.
HOWEVER since you didn't abuse drugs like most of us did, then it's better to keep the no of your drugs minimal. i.e. one antidepressant and one antipsychotic only with low doses. He is right about seroquel, it's the best in my view and people's view. However seroquel won't help you much in your depression and the therapeutic doses of it will make you lethargic, so it's a kind of mild mood stabilizer - helps you to sleep wll - and you add to it your choice of antidepressant. Welbutrin is debatable whether it can induce mania, although they say like ILADVOCATE said that it's the best in this matter, i.e. not to induce it, or with less probability but I read that people can get manic under it too. There are NO AD which doesn't drive you manic, not even St John's Wort I am afraid otherwise BP is problem solved.
So in short one AD plus one atypical AP is fine.
PS: Try to avoid the stron AD's: effexor, prozac, ...
celexa/cipram is OK I find many BP use it also it's stronger brother lexapro/cipralex
Yep, it can still happen with Wellbutrin. It did for me and I was almost hospitalized.
That question is complex and it would be within a psychiatrist's discretion. Sometimes a person might have episodes of hypomania that are so mild that they are not aware of them and depression be the primary concern in the bipolar they experience. It is known that Wellbutrin is the anti-depressent the least likely to cause mania in a person with bipolar (although it can occur) so you could speak to your psychiatrist about that.